All about statins for reducing cholesterol
Using a class of drugs called statins for reducing cholesterol in the blood is one of the most common prescriptions.
It was well known a decade ago that statins like Lipitor can cause side effects. The most common one and serious one has to do with damage to muscles causing aches and pain as muscles break down.
From the number of people I've talked with I think it is more common than we are lead to believe. The trouble with the drug is that it blocks the natural production of a good thing called CoQ-10.
CoQ-10 is produced in the liver in a similar way that cholesterol is made: statins block cholesterol production but also CoQ-10. When this good guy is too low muscle disease follows.
Therefore, anyone on a prescribed statin should supplement with 90-120 mg/day of CoQ-10 even if they do not have the muscle trouble.
So far I've covered the muscles but what is the impact of long term statin use on the rest of the body? It seems a July 2007 paper in the American Journal of Cardiology from Tufts University affirmed the muscle troubles of statins but also found "...the risk of cancer is significantly associated with lower achieved LDL levels".
LDL is the "bad" cholesterol that is connected to most heart attacks. Bottom line is that the lower the LDL the lower the risk of heart attack but you increase the risk of cancer. The value of the marker established was 100mg/dL.
The risk of cancer was greatly increased the lower you went from this number. If heart attack and cancer is in your personal or family history you need to talk with your prescribing doctor on how to balance this risk.
For me, I have both risks. I'll supplement with natural products to lower my cholesterol, try to keep my LDL around 100mg/dL and my HDL as high as I can get it with low dose niacin, supplement with CoQ-10, Omega3s and reduce chronic inflammation with natural products.
Because I have both risks I'll add trans-Resveratrol as well. Then I'll enjoy a glass of red wine, laugh and love my family and friends.